Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Burlington, VT

September 29, 2011Essex County, New York

NWS Burlington, VT issued this special weather statement at Sep 29, 2011, 4:13 PM EDT for Essex County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2011, 4:13 PM EDT (20:13 UTC)
Expired
Sep 29, 2011, 5:15 PM EDT
In force
62 min
Issued by
NWS Burlington, VT

County Essex County, NY

The radar

The Burlington radar (KCXX), 73 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WWUS81 KBTV 292013
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT THU SEP 29 2011

NYZ034-035-292115-
EASTERN ESSEX NY-WESTERN ESSEX NY-
413 PM EDT THU SEP 29 2011

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH CENTRAL ESSEX 
COUNTY NEW YORK...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF NORTH
CREEK...MOVING NORTH AT 30 MPH.

VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
OLMSTEDVILLE...MINERVA...EXIT 27 I87...SOUTH SCHROON...SCHROON
LAKE...SEVERANCE...SCHROON FALLS...NORTH HUDSON...IRONVILLE...EXIT 30
I87...UNDERWOOD...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4421 7400 4414 7344 4380 7343 4374 7405

$$

BANACOS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Sep 29, 3:52 PM EDT, 21 minutes earlier.

Area forecast discussion, Sep 29, 3:52 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
352 PM EDT THU SEP 29 2011

.SYNOPSIS...
THE COMBINATION OF LOW PRESSURE AND A SURFACE TROUGH WILL PRODUCE
OCCASIONAL SHOWERS ACROSS THE NORTH COUNTRY TODAY...ESPECIALLY
DURING THE AFTERNOON HOURS. TEMPERATURES WILL CONTINUE TO BE
ABOVE NORMAL...WITH READINGS MAINLY IN THE MID 60S TO LOWER 70S.
A MUCH COOLER AND CONTINUED UNSETTLED WEATHER PATTERN WILL
PREVAIL INTO THE WEEKEND...WITH A SHOWERS LIKELY BOTH SATURDAY
AND SUNDAY. TEMPERATURES WILL RETURN TO MUCH BELOW NORMAL
READINGS BY THE WEEKEND...WITH A CHANCE OF HIGH ELEVATION SNOW
SHOWERS ON SATURDAY NIGHT INTO SUNDAY...ESPECIALLY ACROSS THE
ADIRONDACK MOUNTAINS OF NORTHERN NEW YORK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 156 PM EDT THURSDAY...CLOUD COVER AND RAIN HELPING TO KEEP
TEMPERATURES DOWN ACROSS THE REGION. HAVE LOWERED MAX
TEMPERATURES FOR TODAY A FEW MORE DEGREES BASED ON LATEST SURFACE
OBSERVATIONS AND GFS LAMP GUIDANCE. COMPOSITE RADAR LOOP SHOWING
A BAND OF HEAVIER RAIN SHOWERS ACROSS EASTERN AND NORTHEAST
VERMONT AT THIS TIME MOVING NORTHEAST INTO QUEBEC. FURTHER
SOUTH...NUMEROUS SHOWERS AND THUNDERSTORMS ARE ACROSS THE LOWER
HUDSON VALLEY...PENNSYLVANIA AND NEW JERSEY... AND ACROSS WESTERN
CONNECTICUT AND WESTERN MASSACHUSETTS AT THIS. THESE ARE MOVING
NORTHWARD AND WILL MOVE INTO THE NORTH COUNTRY LATER THIS
AFTERNOON. THUS...HAVE KEPT IN THE MENTION OF SHOWERS AND A
CHANCE OF A THUNDERSTORM. SO...HAVE MAINLY UPDATED THE GRIDS WITH
CURRENT OBSERVATIONS AND LOWERED MAX TEMPERATURES FOR TODAY DOWN
A FEW DEGREES.

PREVIOUS DISCUSSION FOR TONIGHT... MID/UPPER LVL DRY SLOT AND
SUBSIDENCE BEHIND FIRST POTENT 5H VORT DEVELOPS ACRS OUR CWA...AS
BEST MOISTURE AND DYNAMICS SHIFT INTO EASTERN NEW ENGLAND. WL
MENTION HIGH POPS DURING THE EVENING HRS...BUT FEEL A CLRING
TREND SHOULD DEVELOP ACRS OUR CWA...AS OUR FA WL BE BTWN SYSTEMS.
IN ADDITION...DEVELOPING SW FLW AT LLVLS SHOULD RESULT IN SOME
DOWNSLOPE SHADOWING...ESPECIALLY ACRS THE CPV. GIVEN COOLING
ALOFT AND DEVELOPMENT OF LLVL INVERSION AND PLENTY OF LLVL
MOISTURE TRAPPED BLW TEMP INVERSION FEEL AREAS OF FOG WL BE
POSSIBLE...ESPECIALLY ACRS THE MTN VALLEYS. HOWEVER...BL WINDS
INCREASE AFT 06Z...ACRS OUR CENTRAL/WESTERN CWA AND COULD PROMOTE
BETTER MIXING...RESULTING LESS FOG POTENTIAL. WL MENTION
PATCHY/AREAS OF FOG IN NORMAL LOCATIONS AFT 04Z...WITH TEMPS
COOLING INTO THE U40S MTNS TO M50S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 415 AM EDT THURSDAY...MID/UPPER LVL TROF ACRS THE GREAT
LAKES WL SHIFT INTO THE MID ATLANTIC STATES/NE CONUS...ALONG WITH
INCREASED 850 TO 500MB RH VALUES BY 18Z FRIDAY...AS MID LVL DRY
SLOT MOVES INTO EASTERN NEW ENGLAND. THIS MOISTURE
ALOFT...COMBINED WITH POTENT 5H VORT ASSOCIATED WITH TROF WL
PRODUCE MORE AFTN SCATTERED SHOWERS ON FRIDAY. THE COMBINATION OF
COOLING ALOFT ASSOCIATED WITH APPROACHING TROF AND SOME SFC
HEATING WITH BROAD SW FLW AND 85H TEMPS BTWN 8-10C...WL PRODUCE
SOME INSTABILITY. IN ADDITION...A SHARP SFC BOUNDARY WL BE
APPROACHING OUR WESTERN CWA BY LATE AFTN...AND SLOWLY MOVE ACRS
OUR REGION FRIDAY NIGHT...BEFORE BECMG STATIONARY ACRS OUR
CENTRAL CWA ON SATURDAY. MEANWHILE...ALOFT ANOTHER POTENT 5H VORT
IN THE NORTHERN JET STREAM WL INTERACT WITH TROF AND REDEVELOP
ANOTHER DEEP CLOSED 5H/7H CIRCULATION ACRS THE MID ATLANTIC
STATES ON SATURDAY. AT THE SFC LOW PRES WL DEVELOP SE OF CAPE COD
AND BE CAPTURED BY RAPIDLY DEVELOPING CLOSED 5H/7H CIRCULATION
AND RETROGRADE BACK TWD THE SE COAST OF MAINE BY 00Z SUNDAY. THIS
WL ADVECT ABUNDANT ATLANTIC MOISTURE BACK INTO OUR CWA...ALONG
WITH STRONG MID LVL WAA FROM DEEP EASTERLY FLW...RESULTING IN
ANOTHER HEAVY PRECIP EVENT LATE SATURDAY INTO SUNDAY. AS ENOUGH
COOLING OCCUR SOME WET SNOW FLAKES WL BE POSSIBLE ACRS NORTHERN
NY LATE SATURDAY. TEMPS SATURDAY WITH NORTHERLY WINDS COMING DOWN
THE CPV WL STRUGGLE TO REACH THE M/U40S DACKS AND L50S CPV...AND
ONLY M50S CT RIVER VALLEY...BUT WL PROBABLY FALL DURING THE DAY
AS LLVL CAA CONTS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 342 PM EDT THURSDAY...MODELS CONTINUE TO HANDLE UPPER LEVEL
CUT OFF LOW WITH DIFFICULTY. UPPER LOW WILL STILL LINGER OVER THE
NORTH COUNTRY FOR SUNDAY AND MONDAY. ON MONDAY NIGHT THIS
AFOREMENTIONED LOW WILL FINALLY BEGIN TO SLIDE OFF THE COAST OF
NEW ENGLAND. A SURFACE AND UPPER LEVEL RIDGE WILL THEN BUILD OVER
THE AREA THROUGH THE END OF THE PERIOD. TEMPERATURES WILL NOT
VARY GREATLY IN THE EXTENDED...WITH HIGHS MAINLY IN THE MID TO
UPPER 50S. LOWS WILL START OUT IN THE LOWER 40S...BUT AFTER THE
HIGH BUILDS OVER THE REGION WE WILL SEE BIGGER SWINGS IN
OVERNIGHT LOWS GETTING INTO THE UPPER 30S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...A MIX OF FLIGHT CATEGORIES IS EXPECTED OVER
THE NEXT 24 HOURS RANGING FROM VFR TO LIFR. CIGS THIS AFTERNOON
WILL BEGIN WITH A MIX OF MVFR AND VFR...BUT WILL SLOWLY LOWER
AREA-WIDE TO MVFR AND SHOWERS REDEVELOP OVER THE REGION. MVFR
VSBY CAN BE EXPECTED DURING THE RAIN AS WELL...WHICH WILL LAST
ACROSS THE REGION THROUGH ABOUT MIDNIGHT. THEREAFTER...THE
MAJORITY OF SITES WILL SEE IMPROVING CIGS TO VFR AS MID LEVEL DRY
SLOT MOVES INTO THE REGION...THOUGH THESE SITES WILL ALSO LIKELY
SEE SOME MVFR BR DEVELOP. FOR KMPV/KSLK LOOKING FOR CIGS/VSBY TO
LOWER TO LIFR IN FOG AFTER MIDNIGHT THROUGH ABOUT 13-15Z FRIDAY.
THEN FOR THE REMAINDER OF FRIDAY MORNING EXPECT PRIMARILY VFR
CONDITIONS WITH CHANCES FOR SHOWERS INCREASING AGAIN AFTER 18Z.

OUTLOOK 18Z FRIDAY THROUGH TUESDAY... 18Z FRIDAY THROUGH 06Z
SATURDAY...MAINLY VFR WITH CHANCES FOR MVFR SHOWERS AHEAD OF
UPPER TROUGH DIGGING IN FROM THE NORTHWEST. 06Z SATURDAY THROUGH
12Z MONDAY....MVFR WITH PERIODS OF IFR IN DETERIORATING
CONDITIONS AS UPPER LOW AND COASTAL SURFACE LOW BACK INTO THE
REGION WITH WIDESPREAD RAINFALL. 12Z MONDAY THROUGH 00Z
WEDNESDAY...MAINLY MVFR WITH OCCASIONAL SHOWERS...TRENDING TO VFR
AND DRY AFTER 12Z TUESDAY AS UPPER LOW PULLS EAST.

&&

.HYDROLOGY...
AS OF 415 AM EDT THURSDAY...SEVERAL MODERATE RAIN EVENTS
ANTICIPATED ACROSS THE NORTH COUNTRY THROUGH THIS WEEKEND...WITH
THE POTENTIAL FOR PERIODS OF HEAVY RAIN...ESPECIALLY TODAY AND
AGAIN SATURDAY NIGHT INTO SUNDAY. IN ADDITION...A FEW
THUNDERSTORMS WL BE POSSIBLE THIS AFTN...WHICH WILL RESULT IN
SOME HIGHER RAINFALL RATES AND LOCALIZED HIGHER AMOUNTS. A
GENERAL 0.75 TO 1.75 OF RAINFALL IS EXPECTED WITH THIS SYSTEM
TODAY. FOR SATURDAY INTO SUNDAY...STILL PLENTY OF UNCERTAINTY
WITH REGARDS TO TIMING OF RAINFALL...EXACT PLACEMENT AND AMOUNTS
FROM COAST LOW PRES...BUT THE POTENTIAL WILL BE FOR A WIDESPREAD
1 TO 2 INCHES OF ADDITIONAL RAINFALL. THE COMBINATION OF TODAY'S
RAINFALL AND MORE RAIN THIS WEEKEND WILL PRODUCE SHARP RISES ON
MANY STREAMS AND RIVERS...ESPECIALLY BY SUNDAY ACROSS MUCH OF THE
REGION. PLEASE CONTINUE TO MONITOR FUTURE FORECASTS FOR
ADDITIONAL INFORMATION AND THE POTENTIAL FOR A FLOOD WATCH.

&&

.MARINE...
AS OF 335 PM EDT THURSDAY...SOUTHERLY WINDS WILL BE STEADILY
INCREASING OVERNIGHT...LIKELY REACHING 15 TO 25 KNOTS BY FRIDAY
MORNING AND CONTINUING THROUGH MID-DAY. WAVE WILL ALSO SLOWLY
BUILD TO A 2 TO 4 FOOT RANGE...WITH THE LARGEST WAVES LIKELY IN
THE NORTHERN BROAD LAKE. A LAKE WIND ADVISORY MAY BE NEEDED LATER
TONIGHT OR TOMORROW MORNING. ADVISORY WINDS WILL SUBSIDE LATER
FRIDAY AFTERNOON AND WINDS SHOULD BR FAIRLY LIGHT THROUGH MUCH OF
FRIDAY NIGHT. HOWEVER...AS WINDS TURN TO THE NORTH AS LOW
PRESSURE SLIDES EAST OF THE AREA...STRONG NORTHERLY WINDS WILL
DEVELOP SATURDAY MORNING...POSSIBLY REACHING 30 KNOTS IN THE
AFTERNOON. MARINERS OPERATING SMALL VESSELS SHOULD EXERCISE
CAUTION DURING ADVISORY CONDITIONS...AND KEEP A CLOSE EYE ON THE
FORECAST GOING INTO THE WEEKEND.

&&

.EQUIPMENT...
AS OF 1109 AM EDT THURSDAY...THE USGS GAUGE ON LAKE CHAMPLAIN AT
ROUSES POINT NEW YORK (ROUN6) IS OUT OF SERVICE AT THIS TIME. NO
ESTIMATE IS AVAILABLE AT THIS TIME AS TO WHEN THIS GAUGE WILL BE
RESTORED TO SERVICE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...WGH/TABER
SHORT TERM...TABER
LONG TERM...NEILES
AVIATION...LAHIFF
HYDROLOGY...TABER
MARINE...LAHIFF
EQUIPMENT...WGH
Hazardous weather outlook, Sep 29, 5:02 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
502 AM EDT THU SEP 29 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-300915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
502 AM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS WITH AN EMBEDDED THUNDERSTORMS WILL BE POSSIBLE
TODAY ACROSS THE NORTH COUNTRY. THESE SHOWERS WILL BE CAPABLE OF
PRODUCING LOCALIZED AREAS OF HEAVY RAINFALL...ESPECIALLY ACROSS
THE HIGHER TERRAIN OF THE ADIRONDACKS OF NEW YORK AND GREEN
MOUNTAINS OF CENTRAL AND SOUTHERN VERMONT. LOCALIZED RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL POSSIBLE...WHICH MAY CAUSE RISES ON
STREAMS AND RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEVELOPING COASTAL LOW PRESSURE OVER THE WEEKEND WILL HAVE THE
POTENTIAL TO PRODUCE ANOTHER MODERATE TO HEAVY RAINFALL EVENT
ACROSS THE NORTH COUNTRY. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL
WILL BE POSSIBLE BY MONDAY...WHICH WILL CAUSE RISES ON AREA
STREAMS AND RIVERS.

FURTHERMORE...ENOUGH COLD AIR ACROSS THE HIGHER TERRAIN OF THE
ADIRONDACK MOUNTAINS IN NORTHERN NEW YORK AND PARTS OF THE GREEN
MOUNTAINS IN VERMONT...MAY SUPPORT SOME WET SNOW. A FEW INCHES OF
SNOW ACCUMULATION WILL BE POSSIBLE BY MONDAY ABOVE 2000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 4:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT THU SEP 29 2011

NYZ034-035-292115-
EASTERN ESSEX NY-WESTERN ESSEX NY-
413 PM EDT THU SEP 29 2011

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH CENTRAL ESSEX
COUNTY NEW YORK...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF NORTH
CREEK...MOVING NORTH AT 30 MPH.

VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
OLMSTEDVILLE...MINERVA...EXIT 27 I87...SOUTH SCHROON...SCHROON
LAKE...SEVERANCE...SCHROON FALLS...NORTH HUDSON...IRONVILLE...EXIT 30
I87...UNDERWOOD...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4421 7400 4414 7344 4380 7343 4374 7405

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:26 PM EDTSpecial Weather StatementBTVAddison, Rutland64 min
Sep 29, 6:05 PM EDTSpecial Weather StatementBTVChittenden, Franklin, Grand Isle, Lamoille85 min
Sep 29, 4:19 PM EDTSpecial Weather StatementBTVFranklin56 min
Sep 29, 4:59 PM EDTSpecial Weather StatementBTVEssex61 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.